Location of Repository

Effects of Oral Contraceptive Usage on B12 and Folate Levels

By J. A. Mountifield

Abstract

Evidence shows a fall in folate and vitamin B12 levels in women taking oral contraceptives. These levels do not return to normal until about three months after usage has stopped, but many women become pregnant during this time. This paper examines the evidence for an effect on such pregnancies of lowered folate and B12 levels, and concludes that nutritional counselling should begin in schools, should continue in the medical care of women in their childbearing years, and folic acid supplementation should begin as soon as pregnancy is confirmed. This supplementation should be periconceptional in women at higher risk of bearing a child with neural tube defects, and greater in multiple pregnancy, malabsorption, hemolytic anemia and concomitant use of drugs known to be folate antogonists

Topics: Report
OAI identifier: oai:pubmedcentral.nih.gov:2327375
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.